Alert archive / Colorado / Tornado Warnings in 2023
Tornado Warning 54, NWS Goodland, KS
NWS Goodland, KS issued this tornado warning at Aug 8, 2023, 7:20 PM MDT for Kit Carson County, Colorado. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 8, 2023, 7:20 PM MDT (01:20 UTC)
- Expired
- Aug 8, 2023, 8:00 PM MDT
- In force
- 40 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 2.5 in
County Kit Carson County, CO
The radar
The Goodland radar (KGLD), 78 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 8, 2:37 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 1.3 hours before the alert went out and 265 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1804 J/kg
- Mixed-layer CIN
- -29 J/kg
- Mixed-layer LCL
- 1179 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.6
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at Aug 8, 5:00 PM MDT, 2 hours 20 minutes earlier.
Area forecast discussion, Aug 8, 5:00 PM MDT, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
500 PM MDT Tue Aug 8 2023
.SHORT TERM...(This evening through Friday)
Issued at 115 PM MDT Tue Aug 8 2023
Shortwave trough evident on water vapor is traversing the Northern
Rockies this afternoon and will move across the forecast area
tonight. Thunderstorms are expected to initiate in southeast
Wyoming and northeast Colorado by late this afternoon and move
through areas north of Interstate 70 this evening and into the
overnight hours. The environment will be characterized by
instability of up to 3000 j/kg and deep layer shear of 40-50 kts,
the former slightly better compared to yesterday but the latter a
bit lower. These parameters are more than sufficient for another
round of thunderstorms with embedded supercells capable of
producing large hail, damaging winds and perhaps a few tornadoes.
Storms should merge into a cluster as they move into eastern
portions of the area later tonight with more or less the same
hazards, finally exiting the area to the east late tonight. In
addition to the severe hazards, some flash flooding will be
possible, mainly in areas that saw heavy rain last night where
soils are likely still saturated. However, not seeing any signals
in the models of a more widespread flooding threat. Finally,
patchy fog may develop in the wake of the storms around sunrise
Wednesday morning. Low temperatures will be in the 50s and 60s.
For Wednesday, there is a slight chance that some showers will
linger in eastern areas in the morning. Otherwise, the upper ridge
will build over the area from the Rockies resulting in dry
conditions. Temperatures will be similar to today with highs in
the upper 70s to lower 80s. Low temperatures Wednesday night will
be in the mid 50s to around 60.
On Thursday and Friday, the upper ridge will flatten with a weak zonal
flow across the plains. However, the ridge appears that it will
be close enough so the the main storm track will remain well north
of the area. As a result, there will be only low chances of
isolated afternoon and evening showers and thunderstorms. SPC has
only a general outlook with no severe storms expected either day
at this time. Temperatures will be warming up under the ridge,
with highs in the lower 90s on Thursday and low to mid 90s on
Friday.
.LONG TERM...(Saturday through Tuesday)
Issued at 115 PM MDT Tue Aug 8 2023
The upper ridge is forecast to slowly migrate from the Southern
Plains early in the period to the Desert Southwest late in the
period. As a result, the upper flow over the Central Plains will
gradually transition from zonal to northwest. This should
translate to a return to daily storm chances associated with
shortwaves rotating around the ridge. However, there is some
question over available moisture/instability for Sunday and Monday
as some models show drier air moving in from the north. There is
better moisture available by Tuesday with return flow in the lower
levels. Deep layer shear values appear to be limited to 30 kts or
less each day of this period, probably due to the weak flow aloft
under the ridge. This would limit the potential for severe storms
during the long term period. Overall, precipitation chances look
to be near or slightly below normal for the period. Temperatures
change little from day to day, with highs ranging from the upper
80s to lower 90s, which is near normal for mid August.
&&
.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 500 PM MDT Tue Aug 8 2023
GLD: Adverse aviation conditions associated with thunderstorms
are possible this evening and overnight.. mainly in the 02-08Z
time frame. Confidence is relatively high that the GLD terminal
will be impacted by storms at some point in the aforementioned
time frame. IFR stratus and/or fog may develop around or shortly
before sunrise Wednesday morning.. lasting (perhaps) a few hours..
dissipating by ~14-15Z. Confidence in fog/stratus development is
below average. VFR conditions will prevail thereafter.. through
the remainder of the TAF period. Breezy (15-25 knot) SSE winds
this afternoon will back to the ESE this evening. Winds may become
variable for a period of time overnight.. shifting to the N-NNW
at 10-15 knots after sunrise Wed morning.
MCK: Adverse aviation conditions associated with thunderstorms
are possible this evening and overnight.. mainly in the 02-08Z
time frame. Confidence is relatively high that the MCK terminal
will be impacted by storms at some point in the aforementioned
time frame. IFR stratus and/or fog may develop around or shortly
before sunrise Wednesday morning.. lasting (perhaps) a few hours..
dissipating by ~14-15Z. While confidence in fog/stratus
development is (overall) below average, dense fog was observed at
the MCK terminal this morning.. and confidence is relatively
higher at the MCK terminal (versus GLD). VFR conditions will
prevail thereafter.. through the remainder of the TAF period.
Breezy (15-25 knot) SSE winds this afternoon will back to the ESE
this evening. Winds may become variable for a period of time
overnight.. shifting to the N-NNW at 10-15 knots after sunrise Wed
morning.
&&
.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flood Watch until 2 AM MDT /3 AM CDT/ Wednesday for KSZ001>004-
013>016-027>029-041-042.
CO...NONE.
NE...Flood Watch until 2 AM MDT /3 AM CDT/ Wednesday for NEZ079>081.
&&
SHORT TERM...024
LONG TERM...024
AVIATION...VincentHazardous weather outlook, Aug 8, 6:15 PM MDT, 1 hour 5 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 615 PM MDT Tue Aug 8 2023 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-100015- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 615 PM MDT Tue Aug 8 2023 /715 PM CDT Tue Aug 8 2023/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... A Severe Thunderstorm Watch is in effect for portions of the area until 10 PM MDT / 11 PM CDT this evening, mainly west and north of Colby, Kansas. A Flood Watch remains in effect this evening for portions of southwest Nebraska and northwest Kansas. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH TUESDAY... For Friday on into next Tuesday, mainly afternoon and evening thunderstorms are expected across the Tri State region. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any severe or significant weather to the National Weather Service in Goodland via telephone or social media. We appreciate your reports! Vincent
In the hours before
Local storm report, Aug 8, 6:25 PM MDT, 55 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
625 PM MDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0619 PM Tornado 5 SW Heartstrong 39.89N 102.63W
08/08/2023 Yuma CO Storm Chaser
Tornado just touched down via Chaser live
feed. Location estimated via radar.
&&
KMKLocal storm report, Aug 8, 6:32 PM MDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
632 PM MDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0625 PM Tornado 3 E Abarr 39.85N 102.66W
08/08/2023 Yuma CO Storm Chaser
Storm chasers were 7 miles north of Joes
looking to the northwest. They commented
they saw rope tornado for about a minute and
a half, emerging out of rain shaft. Position
estimated by radar.
&&Local storm report, Aug 8, 6:58 PM MDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
658 PM MDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM Tornado 5 SE Abarr 39.80N 102.65W
08/08/2023 Yuma CO Public
Ongoing tornado reported. Location roughly
10 miles NW of Kirk. Location estimated via
radar and report.
&&
KMKLocal storm report, Aug 8, 7:09 PM MDT, 11 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
709 PM MDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0709 PM Hail Idalia 39.70N 102.29W
08/08/2023 E1.00 inch Yuma CO Public
Report from mPING: Quarter (1.00 in.).
&&
KMKLocal storm report, Aug 8, 7:10 PM MDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
710 PM MDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM Hail 6 WSW Heartstrong 39.93N 102.68W
08/08/2023 E4.00 inch Yuma CO Storm Chaser
Storm chaser reported 3.5 inch to 4 inch
hail near the intersection of Highway 59 and
County Road 25 at approximately 6:30 pm MDT.
&&
VincentLocal storm report, Aug 8, 7:13 PM MDT, 7 minutes before
Preliminary Local Storm Report
National Weather Service Goodland KS
713 PM MDT Tue Aug 8 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0513 PM Tornado 5 S Yuma 40.05N 102.72W
08/08/2023 Yuma CO Storm Chaser
5 power poles snapped along Hwy 59. Time
estimated.
&&
KMKThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 8, 8:23 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 67 min |
| Aug 8, 9:03 PM MDT | Severe Thunderstorm Warning | GLD | Sherman | 57 min |
| Aug 8, 9:20 PM MDT | Tornado Warning | GLD | Sherman | 25 min |
| Aug 8, 9:47 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Logan, Wallace, Wichita | 58 min |
| Aug 8, 9:58 PM MDT | Special Weather Statement | GLD | Sherman | 32 min |
| Aug 8, 10:15 PM MDT | Special Weather Statement | GLD | Thomas | 30 min |
| Aug 8, 10:22 PM MDT | Special Weather Statement | GLD | Gove, Logan | 38 min |
| Aug 8, 10:25 PM MDT | Special Weather Statement | GLD | Wallace | 35 min |
| Aug 8, 10:33 PM MDT | Special Weather Statement | GLD | Logan | 27 min |
| Aug 8, 10:38 PM MDT | Special Weather Statement | GLD | Wallace | 22 min |
| Aug 8, 10:50 PM MDT | Severe Thunderstorm Warning | GLD | Greeley, Wallace | 55 min |
| Aug 8, 11:03 PM MDT | Special Weather Statement | GLD | Gove, Logan | 27 min |
| Aug 8, 11:12 PM MDT | Special Weather Statement | GLD | Thomas | 33 min |
| Aug 8, 11:27 PM MDT | Special Weather Statement | GLD | Gove | 18 min |
| Aug 8, 11:28 PM MDT | Special Weather Statement | GLD | Gove | 17 min |
| Aug 8, 11:30 PM MDT | Special Weather Statement | GLD | Logan | 45 min |
| Aug 8, 11:46 PM MDT | Special Weather Statement | GLD | Gove | 29 min |
| Aug 8, 11:51 PM MDT | Special Weather Statement | GLD | Sheridan | 39 min |
| Aug 9, 12:05 AM MDT | Areal Flood Warning | GLD | Gove | 6 hr |
| Aug 9, 12:10 AM MDT | Special Weather Statement | GLD | Gove | 35 min |
| Aug 9, 12:24 AM MDT | Areal Flood Warning | GLD | Logan, Wallace | 6 hr |
| Aug 9, 12:26 AM MDT | Special Weather Statement | GLD | Wallace | 34 min |
| Aug 9, 12:51 AM MDT | Special Weather Statement | GLD | Norton | 24 min |
| Aug 9, 1:07 AM MDT | Special Weather Statement | GLD | Wallace | 23 min |
| Aug 9, 1:30 AM MDT | Special Weather Statement | GLD | Gove, Logan | 30 min |
| Aug 9, 1:33 AM MDT | Special Weather Statement | GLD | Wallace | 27 min |
| Aug 9, 1:49 AM MDT | Special Weather Statement | GLD | Wallace | 11 min |
| Aug 9, 1:56 AM MDT | Severe Thunderstorm Warning | GLD | Logan, Wallace | 34 min |
| Aug 9, 1:58 AM MDT | Special Weather Statement | GLD | Gove | 32 min |
| Aug 9, 2:21 AM MDT | Special Weather Statement | GLD | Gove | 24 min |
| Aug 9, 2:29 AM MDT | Special Weather Statement | GLD | Logan | 31 min |
| Aug 9, 6:40 AM MDT | Dense Fog Advisory | GLD | Cheyenne, Sherman | 3 hr |
| Aug 9, 9:37 AM MDT | Severe Thunderstorm Warning | GLD | Greeley | 23 min |
| Aug 9, 11:36 AM MDT | Special Weather Statement | GLD | Graham | 24 min |
| Aug 9, 11:46 AM MDT | Severe Thunderstorm Warning | GLD | Graham | 15 min |
| Aug 8, 6:10 PM MDT | Tornado Warning | GLD | Yuma | 35 min |
| Aug 8, 6:15 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 23 min |
| Aug 8, 6:21 PM MDT | Severe Thunderstorm Warning | GLD | Yuma | 84 min |
| Aug 8, 6:33 PM MDT | Tornado Warning | GLD | Kit Carson, Yuma | 27 min |
| Aug 8, 6:35 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 55 min |
| Aug 8, 6:59 PM MDT | Tornado Warning | GLD | Yuma | 61 min |
| Aug 8, 7:12 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 78 min |
| Aug 8, 7:26 PM MDT | Tornado Warning | GLD | Cheyenne | 38 min |
| Aug 8, 7:31 PM MDT | Special Weather Statement | GLD | Cheyenne | 14 min |
| Aug 8, 7:55 PM MDT | Tornado Warning | GLD | Kit Carson | 35 min |
| Aug 8, 8:01 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 29 min |
| Aug 8, 8:28 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 47 min |
| Aug 8, 9:37 PM MDT | Special Weather Statement | GLD | Cheyenne | 23 min |
| Aug 8, 9:49 PM MDT | Areal Flood Warning | GLD | Kit Carson | 8 hr |
| Aug 8, 10:05 PM MDT | Special Weather Statement | GLD | Cheyenne | 10 min |
| Aug 8, 10:10 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne, Kit Carson | 65 min |
| Aug 8, 10:27 PM MDT | Tornado Warning | GLD | Cheyenne | 33 min |
| Aug 8, 10:56 PM MDT | Special Weather Statement | GLD | Cheyenne | 34 min |
| Aug 8, 11:00 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 60 min |
| Aug 8, 11:22 PM MDT | Special Weather Statement | GLD | Kit Carson | 23 min |
| Aug 8, 11:40 PM MDT | Special Weather Statement | GLD | Kit Carson | 35 min |
| Aug 8, 11:54 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 21 min |
| Aug 9, 12:01 AM MDT | Severe Thunderstorm Warning | GLD | Yuma | 37 min |
| Aug 9, 12:12 AM MDT | Special Weather Statement | GLD | Cheyenne | 33 min |
| Aug 9, 12:14 AM MDT | Special Weather Statement | GLD | Kit Carson | 31 min |
| Aug 9, 12:25 AM MDT | Special Weather Statement | GLD | Kit Carson | 35 min |
| Aug 9, 8:23 AM MDT | Special Weather Statement | GLD | Cheyenne | 37 min |
Nearby
Tornado Warnings in Colorado, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.